Starting a glucose-lowering therapy may be associated with reduced physical activity, a recent study found.
Researchers pooled data from participants in three randomized trials to assess the effect of empagliflozin (a sodium-glucose cotransporter-2 [SGLT-2] inhibitor) and liraglutide (a glucagon-like peptide-1 receptor agonist) compared with sitagliptin (a dipeptidyl peptidase-4 inhibitor) and dietary therapies on physical activity, measured by accelerometer. The Diabetes Interventional Assessment of Slimming or Training to Lessen Inconspicuous Cardiovascular Dysfunction (DIASTOLIC), the effects of Liraglutide in Young adults with type 2 Diabetes (LYDIA) study, and the SGLT-2 Inhibitor Empagliflozin Effects on Appetite and Weight Regulation (SEESAW) study were all conducted in people with type 2 diabetes in the same research center and with similar inclusion criteria. Results of the current study were published Aug. 19 by Diabetes Care.
The analysis included 148 patients (41% women; median age, 52 years; median body mass index, 34.0 kg/m2; median ambulatory activity, 6,075 steps/d). Patients in meal replacement plan, liraglutide, and combined empagliflozin and diet intervention groups had significantly greater weight loss than those in the control group. There was no change in body weight with sitagliptin. However, the initiation of liraglutide, empagliflozin, or sitagliptin was associated with reductions in physical activity of about 1,000 steps per day or about 10 minutes of moderate to vigorous physical activity per day. Liraglutide (mean −1,144 steps/d; 95% CI, −2,069 to −220 steps/d), empagliflozin (−1,132 steps/d; 95% CI, −1,739 to −524 steps/d), and sitagliptin (−852 steps/d; 95% CI, −1,625 to −78 steps/d) resulted in reduced total daily physical activity after six months (P<0.01 vs. control). Reductions in physical activity were independent of any co-occurring weight loss. In contrast, dietary interventions were associated with either no change in or increased physical activity.
“It is possible that conscious or unconscious behavioral responses to the initiation of any glucose-lowering therapy may lead to reduced physical activity. This is consistent with recent research showing that the initiation of antihypertensive or lipid-lowering medication is associated with reduced physical activity levels, which supports a hypothesis that the prescription of new preventative medication leads to false reassurance and substitution with less healthy lifestyle practices in some individuals,” the authors wrote.
The trials included in the post hoc analysis were not designed to address the research question, the authors noted. They added that further research is needed to confirm the findings across different settings and therapies.